Wildfire, Osage
- When
- August 12, 12:00 PM CST to 10:00 PM CST
- Where
- Osage forecast zone
- Reported by
- Park/Forest Service
Hot temperatures, low relative humidity, and gusty wind promoted the spread of a large wildfire near Pawhuska. The Bureau of Indian Affairs and several local fire departments responded to this wildfire, which consumed over 350 acres and threatened homes.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Hot temperatures, low relative humidity, and gusty wind promoted the spread of a large wildfire near Pawhuska. The Bureau of Indian Affairs and several local fire departments responded to this wildfire, which consumed over 350 acres and threatened homes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 12, 11:30 AM CST, 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TULSA OK 1230 PM CDT SUN AUG 12 2012 .AVIATION... CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM. SCATTERED SHOWERS WILL CONTINUE WITHIN MID CLOUD DECK AHEAD OF APPROACHING FRONTAL BOUNDARY. ISOLATED STORMS LATE AFTERNOON WILL BE MENTIONED ACROSS OK SITES...WITH A LATE EVENING / NIGHT MENTION FURTHER EAST AS FRONT SLOWS. CLEARING SKIES AND NORTHERLY WINDS WILL FOLLOW FRONT. && .PREV DISCUSSION... /ISSUED 1129 AM CDT SUN AUG 12 2012/ ..UPDATE... DISCUSSION... COLD FRONT / SFC TROUGH CURRENTLY EXTENDS FROM NORTH CENTRAL OK INTO SOUTHWEST OK WITH EXTENSIVE MID CLOUD PREVAILING AHEAD OF THE BOUNDARY. SATELLITE SHOWS CLEARING RECENTLY UNDERWAY AHEAD OF THE BOUNDARY...WHERE BOTH NAM AND RAP DATA HAVE TEMPS SOARING THIS AFTERNOON. WHILE CURRENT TEMP TRENDS ARE BEHIND PACE...WILL MAINTAIN FORECAST HIGHS AS A QUICK WARM UP THIS AFTERNOON IS LIKELY. REGARDING AFTERNOON / EVENING CONVECTION...STRONGLY VEERED FLOW WILL KEEP THE DEEPER MOISTURE CURRENTLY OVER EAST TEXAS PUSHED TO OUR SE. THIS WILL DELAY...AND POSSIBLE HINDER...DEEP CONVECTION THIS AFTERNOON. HOWEVER GIVEN THE APPROACHING WAVE ALOFT AND EXPECTED SFC TEMPS...ADJUSTED FORECAST SOUNDINGS REMOVE AFTERNOON INHIBITION WITHIN A MODERATELY SHEARED ENVIRONMENT. ANY STORMS THAT DO FORM WILL BE HIGH BASED AND CAPABLE OF STRONG WINDS AND HAIL. GIVEN LATEST LOCAL WRF RUNS ALONG WITH HRRR DATA WILL KEEP THE POPS LOW GIVEN EXPECTATIONS OF IMITED STORM COVERAGE. && .PRELIMINARY POINT TEMPS/POPS... TUL 102 68 96 65 / 20 20 10 10 FSM 95 72 99 68 / 20 30 10 10 MLC 99 71 99 65 / 30 30 10 10 BVO 103 61 94 61 / 20 20 0 10 FYV 92 65 91 60 / 20 30 10 10 BYV 91 67 90 61 / 30 30 10 10 MKO 98 68 98 63 / 20 30 10 10 MIO 98 65 90 63 / 30 20 10 10 F10 100 69 98 65 / 30 20 10 10 HHW 98 73 100 68 / 30 40 20 10 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...NONE. AR...NONE. && AVIATION...07
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
501 AM CDT SUN AUG 12 2012
ARZ001-002-010-011-019-020-029-OKZ049-053>076-131000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
500 AM CDT SUN AUG 12 2012
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.
.DAY ONE...TODAY AND TONIGHT.
SEVERE THUNDERSTORM.
RISK...LIMITED.
AREA...EASTERN OKLAHOMA...WEST CENTRAL AND NORTHWEST ARKANSAS.
ONSET...AFTER 4 PM.
DANGEROUS HEAT.
RISK...LIMITED.
AREA...SOUTHEAST OKLAHOMA.
ONSET...THIS AFTERNOON.
FIRE WEATHER DANGER.
RISK...ELEVATED.
AREA...EASTERN OKLAHOMA...WEST CENTRAL AND NORTHWEST ARKANSAS.
ONSET...TODAY.
DISCUSSION...
SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS MORNING AS A 25 TO 35
KNOT LOW LEVEL JET CONTINUES TO FOCUS DEVELOPMENT. AS THIS LOW LEVEL
JET WEAKENS...ACTIVITY WILL DISSIPATE AND GIVE WAY TO A WARM AND
BREEZY AFTERNOON. SEVERE WEATHER IS NOT ANTICIPATED WITH THIS CURRENT
ACTIVITY. SOUTHERLY WINDS BETWEEN 15 AND 25 MPH WILL MAINTAIN THE
ONGOING FIRE DANGER. DESPITE INCREASES TO RELATIVE HUMIDITY VALUES
TODAY...DRY SURFACE FUELS IN PLACE WILL PROMOTE EASY IGNITION.
LATER THIS AFTERNOON...THUNDERSTORMS ARE EXPECTED TO DEVELOP
ALONG A SURFACE COLD FRONT THAT WILL APPROACH FROM THE NORTHWEST.
...AND MAY INCREASE IN AREAL COVERAGE AS THE BOUNDARY MOVES SOUTHEAST.
SUFFICIENT INSTABILITY FROM AFTERNOON HEATING WILL SUPPORT SEVERE DOWNBURST
WIND POTENTIAL FROM LATE AFTERNOON...AND INTO THE EARLY EVENING HOURS.
STORMS WILL LIKELY BEGIN TO WEAKEN AFTER SUNSET AS DAYTIME HEATING IS LOST.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MONDAY...VERY HIGH FIRE WEATHER POTENTIAL.
TUESDAY...THUNDERSTORM POTENTIAL.
WEDNESDAY...THUNDERSTORM POTENTIAL...VERY HIGH FIRE WEATHER POTENTIAL.
THURSDAY AND FRIDAY...THUNDERSTORM POTENTIAL.
SATURDAY...NO HAZARDS.
EXTENDED DISCUSSION...
THE FRONT WILL CONTINUE TO PUSH THROUGH FAR SOUTHEAST OKLAHOMA ON MONDAY
...WITH CONTINUED LOW THUNDERSTORM CHANCES REMAINING ALONG THE
BOUNDARY. COOLER AIR WILL BEGIN TO PUSH INTO THE AREA. UNSETTLED
WEATHER PATTERN TO SET UP FOR MUCH OF THE UPCOMING WEEK. A
LINGERING FRONTAL BOUNDARY TO THE SOUTH...COVERAGE OF CLOUDS AND
CONVECTION WILL YIELD COOLER TEMPERATURES THROUGH MID WEEK. LATER
IN THE WEEK...A SHARP UPPER LEVEL TROUGH MOVING THROUGH THE UPPER
MIDWEST WILL PUSH A STRONGER SURFACE FRONT INTO THE AREA.
THUNDERSTORM CHANCES WILL EXIST ALONG THE BOUNDARY...HOWEVER
...CONSIDERABLY COOLER AIR WILL SETTLE INTO THE AREA IN THE WAKE
OF THIS FRONT BY THE END OF THE WORK WEEK.
WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 411298.